Alert archive / North Carolina / Tornado Warnings in 1999
Tornado Warning 4, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Aug 14, 1999, 2:55 PM EDT for Anson County, Richmond County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 1999, 2:55 PM EDT (18:55 UTC)
- Expired
- Aug 14, 1999, 3:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Anson County, NC, Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 150 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:00 PM EDT | Thunderstorm Wind | Wadesboro, NC | Trees down on powerlines. |
| Aug 14, 3:00 PM EDT | Thunderstorm Wind | Rockingham, NC | Several large trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRDU 141857 RRA TORRDU NCC007-153-141945- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT SAT AUG 14 1999 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN ANSON COUNTY IN NORTH CAROLINA WESTERN RICHMOND COUNTY IN NORTH CAROLINA * UNTIL 345 PM EDT * AT 255 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES SOUTHEAST OF WADESBORO... MOVING EAST NORTHEAST 10 TO 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... PEE DEE CORDOVA ROCKINGHAM IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. RFG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Aug 14, 9:55 AM EDT, 5 hours earlier.
Area forecast discussion, Aug 14, 9:55 AM EDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 955 AM EDT SAT AUG 14 1999 LARGE VORT MAX EASY TO PICK OUT ON SATELLITE IMAGERY OVER FAR ERN OH. 00Z ETA INITIALIZED THIS FEATURE WELL... IN ADDITION TO THIS MORNING'S UPPER LEVEL JET STRUCTURE. LATEST SURFACE MAP SHOWS THE FRONT IN FAR ERN TN WITH A TROUGH JUST ON THE LEE SIDE OF THE MTNS IN NC. AS BOTH OF THESE FEATURES TRANSLATE EASTWARD & DRAG THE POSITIVELY-TILTED UPPER TROUGH INTO THE STATE... EXPECT CONVECTIVE BANDS TO DEVELOP OVER THE CWA. SOME MID LEVEL DRYING FROM THE WEST... A SLIGHT INCREASE IN H8 WINDS OVER EASTERN SECTIONS... UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE NE U.S. JET... AND THE LACK OF A CAP IN THE MHX SOUNDING INDICATE THE POTENTIAL FOR SUSTAINED CONVECTION. (12Z GSO UPPER AIR WAS UNFORTUNATELY A SHORT RUN TO JUST 650 MB.) WHILE MOISTURE ISN'T TERRIBLY ABUNDANT IN THE MID-UPPER LEVELS... LOW LEVEL MOISTURE MAKES UP FOR THAT WITH SURFACE DEWPOINTS IN THE MIDDLE TO UPPER 70S. TOUGH CALL ON PRECISE CONVECTIVE INITIATION LOCATION(S) BUT WILL KEEP CLOSEST EYE ON DIFFERENTIAL HEATING ZONES ON EDGE OF DEEPEST LOW CLOUDINESS THIS MORNING. OVERALL PLAN ON LITTLE CHANGE IN THIS UPDAT(E FROM GOING FORECAST... MAINLY 50% POPS EVERYWHERE. CLOUDS HAVE HAMPERED TEMP RISE SO FAR... BUT MAY NEED TO ADJUST READINGS UP A NOTCH AFTER CHECKING OUT LATEST OBS. .RAH...NONE. HARTFIELD
In the hours before
Special weather statement, Aug 14, 10:50 AM EDT, 4 hours 5 minutes before
SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 1050 AM EDT SAT AUG 14 1999 NCZ007>011-021>028-038>043-073>078-083>086-088-089-150300- ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE- FORSYTH-FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON- LEE-MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON- SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON- INCLUDING FAYETTEVILLE...DURHAM...WINSTON-SALEM... GREENSBORO...HIGH POINT...ROCKY MOUNT...CHAPEL HILL...RALEIGH... GOLDSBORO ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH THIS EVENING... .SKYWARN SPOTTERS... ACTIVATION OF SKYWARN SPOTTERS IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS ARE ASKED TO KEEP UP TO DATE SINCE ACTIVATION COULD BECOME NECESSARY BY LATE AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A COLD FRONT ACROSS EASTERN TENNESSEE THIS MORNING WILL CROSS THE APPALACHIANS AND MOVE INTO CENTRAL NORTH CAROLINA BY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO LINES AHEAD OF THE FRONT AND MOVE SLOWLY NORTHEAST ACROSS THE AREA. .HAZARDOUS WEATHER DETAILS... A FEW THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS MAY BECOME SEVERE. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE NORTHEAST PIEDMONT... SANDHILLS AND COASTAL PLAIN WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE. DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY THREAT. THESE STORMS WILL ALSO LIKELY PRODUCE FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES AND WARNINGS. HARTFIELD
Special weather statement, Aug 14, 10:50 AM EDT, 4 hours 5 minutes before
SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 1050 AM EDT SAT AUG 14 1999 NCZ007>011-021>028-038>043-073>078-083>086-088-089-150300- ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE- FORSYTH-FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON- LEE-MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON- SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON- INCLUDING FAYETTEVILLE...DURHAM...WINSTON-SALEM... GREENSBORO...HIGH POINT...ROCKY MOUNT...CHAPEL HILL...RALEIGH... GOLDSBORO ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH THIS EVENING... .SKYWARN SPOTTERS... ACTIVATION OF SKYWARN SPOTTERS IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS ARE ASKED TO KEEP UP TO DATE SINCE ACTIVATION COULD BECOME NECESSARY BY LATE AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A COLD FRONT ACROSS EASTERN TENNESSEE THIS MORNING WILL CROSS THE APPALACHIANS AND MOVE INTO CENTRAL NORTH CAROLINA BY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO LINES AHEAD OF THE FRONT AND MOVE SLOWLY NORTHEAST ACROSS THE AREA. .HAZARDOUS WEATHER DETAILS... A FEW THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS MAY BECOME SEVERE. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE NORTHEAST PIEDMONT... SANDHILLS AND COASTAL PLAIN WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE. DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY THREAT. THESE STORMS WILL ALSO LIKELY PRODUCE FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES AND WARNINGS. HARTFIELD
Special weather statement, Aug 14, 12:30 PM EDT, 2 hours 25 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-142300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1230 PM EDT SAT AUG 14 1999 ...HOT AND HUMID WEATHER AGAIN THIS AFTERNOON ACROSS CENTRAL NORTH CAROLINA... HOT TEMPERATURES AND HIGH HUMIDITIES WILL CONTINUE OVER CENTRAL NORTH CAROLINA AGAIN THIS AFTERNOON. ABUNDANT SUNSHINE WILL ALLOW MERCURY LEVELS TO CLIMB WELL INTO THE 90S THIS AFTERNOON. THIS WILL PUSH HEAT INDEX VALUES TOWARD THE DANGER CATEGORY. HEAT INDEX VALUES WILL RANGE FROM AROUND 100 TO 105 DEGREES AND MAY EXCEED 105 DEGREES FOR A BRIEF PERIOD DURING THE HEAT OF THE DAY. THE HIGHEST HEAT INDICES WILL BE ACROSS THE FAR NORTHEAST PIEDMONT... THE SANDHILLS AND THE COASTAL PLAIN... INCLUDING THE TRIANGLE... FAYETTEVILLE... CLINTON AND GOLDSBORO. THE HEAT INDEX VALUE TELLS HOW HOT IT FEELS WHEN THE EFFECTS OF HUMIDITY ARE COMBINED WITH THE TEMPERATURE. THOSE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD BE PREPARED FOR THE HOT AND HUMID WEATHER. DRINK PLENTY OF NON-ALCOHOLIC FLUIDS...ESPECIALLY WATER... AND LIMIT SUN EXPOSURE. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS SHOULD BE CHECKED ON FREQUENTLY AS THEY ARE THE FIRST TO SUFFER FROM THE HEAT. MAKE SURE THEY ARE KEEPING ADEQUATELY COOL. KEEP PETS IN THE SHADE AND GIVE THEM PLENTY OF WATER TO DRINK. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. GIH
Local storm report, Aug 14, 2:44 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EDT SAT AUG 14 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0243 PM WADESBORO NC .88 INCH HAIL
08/14/99 ANSON ACCOMPANIED BY STRONG
GUSTY WINDSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:21 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 34 min |
| Aug 14, 2:01 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 34 min |
| Aug 14, 2:40 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 50 min |
| Aug 14, 3:07 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 48 min |
| Aug 14, 3:18 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 32 min |
| Aug 14, 3:26 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 49 min |
| Aug 14, 3:52 PM EDT | Tornado Warning | RAH | Richmond | 38 min |
| Aug 14, 4:00 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 45 min |
| Aug 14, 4:07 PM EDT | Severe Thunderstorm Warning | RAH | Lee, Moore | 48 min |
| Aug 14, 4:17 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 48 min |
| Aug 14, 4:48 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 47 min |
| Aug 14, 4:57 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 43 min |
| Aug 14, 5:15 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 45 min |
| Aug 14, 5:26 PM EDT | Tornado Warning | RAH | Cumberland | 29 min |
| Aug 14, 5:42 PM EDT | Tornado Warning | RAH | Sampson | 33 min |
| Aug 14, 5:50 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 35 min |
Nearby
Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.